Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 14, 2001, 5:18 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 14, 2001, 5:18 PM MDT (23:18 UTC)
- Expired
- Jul 14, 2001, 6:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Box Elder County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 47 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:00 PM MDT | Thunderstorm Wind 50 M | Lakeside, UT | A severe thunderstorm at Lakeside produced a wind gust of 58mph (50kts). |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 142320 SVRSLC UTC003-045-150000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 518 PM MDT SAT JUL 14 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BOX ELDER COUNTY IN UTAH EXTREME NORTH CENTRAL TOOELE COUNTY IN UTAH * UNTIL 600 PM MDT * AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF LAKESIDE...OR ABOUT 47 MILES NORTHEAST OF WENDOVER...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER LAKESIDE AT 535 PM MDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. LARGE HAIL...VERY HEAVY RAIN...DAMAGING WIND...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4111 11327 4096 11315 4108 11254 4144 11271
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:07 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 14, 3:07 PM MDT, 2 hours 11 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 PM MDT SAT JUL 14 2001 SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BE OVER MOST OF UTAH TODAY...WITH SOMEWHAT DRIER AIR OVER THE FAR WEST. THE DRIER AIR WILL SPREAD EAST ON SUNDAY BUT SCATTERED STORMS WILL DEVELOP OVER THE CENTRAL MOUNTAINS AGAIN SUNDAY AFTERNOON. DISCUSSION...SHORTWAVE OVER FOUR CORNER WITH ANOTHER OVER CALIFORNIA. MESOETA GRIDS SHOW A JET STREAK OVER NORTHWEST UTAH AND ANOTHER JET EXIT REGION OVER SOUTHWEST UTAH. CELLS MOVING ALONG AT 15-20 KNOTS BUT REPEATED DEVELOPMENT OVER THE SAME AREA CAUSING LOCAL HEAVY RAINFALL ACCUMULATION. SHOWERS AND STORMS WILL CONTINUE FOR MOST OF THE NIGHT WITH THIS JET SUPPORT. FOR SUNDAY WEDGE OF DRIER AIR MOVES INTO WESTERN UTAH WITH BREEZY CONDITIONS AS WHATS LEFT OF CALIFORNIA SHORTWAVE MOVES INTO EASTERN IDAHO. SCATTERED CONVECTION CONTINUES ALONG THE IDAHO BORDER AND OVER AND NEAR THE MOUNTAINS. ANOTHER ROUND OF ISOLATED TO LOW END SCATTERED ACTIVITY MONDAY FOR THE MOUNTAINS AND POINTS EAST WHILE THE WEST DESERTS SHOULD BE DRY. EXTENDED...A MODERATE TO STRONG AND DRY SOUTHWEST FLOW ALOFT WITH A TRO[UGH OVER THE PACIFIC NORTHWEST. WE MAY SEE A COOL FRONT EDGE IN BY ABOUT THURSDAY. DEEP SUB-TROPICAL MOISTURE SHOULD REMAIN EAST OF OUR AREA. SLC 6211 CDC 421- GIBSON .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:00 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 45 min |
| Jul 14, 2:19 PM MDT | Flash Flood Warning | SLC | Tooele | 101 min |
| Jul 14, 4:12 PM MDT | Flash Flood Warning | SLC | Tooele | 88 min |
| Jul 14, 4:47 PM MDT | Flash Flood Warning | SLC | Morgan | 103 min |
| Jul 14, 4:51 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 44 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.